Kentucky, 2012

Flash Flooding and Debris Flows in Kentucky, March 15, 2012

March 15, 2012 · NWS JKL · 24 events in 11 counties and zones

This event began during the predawn hours of March 15th, with the first report of large hail occurring just after 5 am in Knox county. Hail between pea and golf ball size and flashing flooding continued to occur until after 9 pm on the 15th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$39,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

This event began during the predawn hours of March 15th, with the first report of large hail occurring just after 5 am in Knox county. Hail between pea and golf ball size and flashing flooding continued to occur until after 9 pm on the 15th. Widespread damage was caused by both the large hail and flooding. Several roads and bridges around eastern Kentucky were washed out during the peak of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 15, 3:41 AM EST, 24 minutes earlier.

Area forecast discussion, Mar 15, 3:41 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT THU MAR 15 2012

.UPDATE...
ISSUED AT 441 AM EDT THU MAR 15 2012

CONVECTION CONTINUES TO DEVELOP OVER THE CWA ALONG A BKN LINE FROM
ERN OH DOWN TO ERN/CENTRAL TN. STORMS HAVE BEEN RELATIVELY WELL
BEHAVED THUS FAR OVER THE CWA WITH AN AVERAGE LIFESPAN OF ABOUT 1 TO
2 HOURS. THE BETTER FORCING APPEARS TO BE TO OUR NE FOR THE MOMENT
HOWEVER...THE CURRENT ACTIVITY OVER OUR CUMBERLAND COUNTIES HAS BEEN
LOOKING INCREASINGLY HAUGHTY...AND WOULD NOT RULE OUT SOME SMALL
GRAUPEL WITH THE MOST INTENSE CELL CURRENTLY APPROACHING LOZ. WILL BE
INTERESTED TO SEE IF ANY REPORTS CAN BE OBTAINED FROM DISPATCH THERE
IN THE NEXT HALF HOUR OR SO. OTHERWISE...WILL CONTINUE WITH THE SPS
TREATMENT UNLESS THINGS REALLY START PICKING UP. FRESHENED UP THE
GRIDS TO BETTER REFLECT CURRENT ACTIVITY AND MODIFIED TRENDS HEADING
INTO THE FIRST PERIOD. UPDATED PRODUCTS WILL BE SENT SHORTLY.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 310 AM EDT THU MAR 15 2012

FOCUS FOR THE PERIOD CONTINUES TO CENTER AROUND THE POTENTIAL FOR
SCATTERED STRONG...POTENTIALLY SEVERE TSTMS. THE FIRST WAVE OF
CONVECTION IS ALREADY UPON US EARLY THIS MORNING AS A BROKEN LINE OF
SHOWERS AND TSTMS IS CURRENTLY MOVING THROUGH OUR BLUEGRASS AND NRN
COUNTIES. STORMS OVER WRN/CENTRAL KY EARLIER HAD A HISTORY OF
PRODUCING SOME SPOTTY REPORTS OF SEVERE HAIL....NO DOUBT A HARBINGER
OF THINGS TO COME OVER THE NEXT 24 TO 36 HRS.

FCST SOUNDINGS FROM STEM TO STERN CONTINUE TO HIGHLIGHT THE POTENTIAL
FOR SEVERE CONVECTION TODAY. HOWEVER...THE PRIMARY CHALLENGE REMAINS
THE IDENTIFICATION OF VIABLE TRIGGERS AS THERE DEFINITELY APPEARS TO
BE MORE THAN ENOUGH INSTABILITY PRESENT TODAY...TONIGHT...AND
TOMORROW. FOR TODAY...THE THE SHORT RANGE MODEL CONSENSUS...OR LACK
THEREOF WOULD CONTINUE TO SUPPORT THE IDEA OF A MODEST SHORT WAVE
TROF TRAVERSING THE OHIO VALLEY AS THE PRIMARY INSTIGATOR...THOUGH
THE NAM...SREF...AND GFS ALL INDICATE THE PRESENCE OF LOW LEVEL
CONVERGENCE ASSOCIATED WITH THE NEARLY CONTINUOUS LLJ OVERHEAD.
HOWEVER...THE SPATIOTEMPORAL DIFFERENCES CONTINUE TO HAMPER
CONFIDENCE TO THE POINT OF KEEPING POPS TODAY TO SCATTERED. SUFFICE
IT TO SAY...ANYONE AND EVERYONE WILL BE IN THE CROSS HAIRS THROUGH THE
AFTERNOON AND INTO THE EVENING WITH BRIEF LOCALLY HEAVY RAIN...GUSTY
WINDS...AND SMALL HAIL THE MAIN THREATS.

MODELS SUGGEST THE NEXT TRIGGER ARRIVES SOMETIME BETWEEN LATE TONIGHT
AND EARLY TOMORROW MORNING AS ANOTHER...MORE POTENT SHORT WAVE GRACES
THE OHIO VALLEY. HAVE INCORPORATED A PERIOD OF SLIGHTLY LOWER CHANCE
POPS DURING THE OVERNIGHT PERIOD...BUT WILL STILL KEEP SCATTERED
WORDING FOR NOW. INSTABILITY AGAIN LOOKS TO BE SUFFICIENT FOR STRONG
TO POTENTIALLY SEVERE STORMS ON FRIDAY...PARTICULARLY FROM LATE
MORNING THROUGH THE EARLY EVENING...THOUGH WIND FIELDS CONTINUE TO
LOOK TOO ANEMIC FOR ANY WIDESPREAD ORGANIZED CONVECTION. AGAIN...THE
MAIN THREATS FROM ANY TSTMS ON FRIDAY WOULD APPEAR TO BE LOCALLY
HEAVY RAINFALL...DAMAGING WINDS...AND SMALL HAIL.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 310 AM EDT THU MAR 15 2012

LONG WAVE RIDGE OVER THE OHIO VALLEY AT 50H SETS THE STAGE FOR THIS
FORECAST. THIS IS A DIRTY RIDGE WITH MINOR SHORT WAVES SLIDING THRU
AND GENERALLY MINOR BOUNDARIES SETTING OFF SHRA/TSRA THRU MUCH OF
THE EARLY PORTION OF THE FCST. WITH THE RIDGE IN PLACE AND A MOIST
FLOW FROM THE GULF OF MEXICO...EXPECT UNSEASONABLY WARM DAYS WITH
HIGHS IN THE 70S AND DWPTS REMAINING WELL INTO THE 50S. IT WILL NOT
TAKE MUCH TO SET OFF PERIODIC STORMS. IT IS NOT UNTIL MONDAY NIGHT
WHEN THE SFC HIGH MOVES TO THE CAROLINA COAST AND THE 50H TROF
BECOMES VERY AMPLIFIED OVER THE ROCKIES THAT THE PERTURBANCES THAT
SET OFF THE WET WEATHER START MOVING FARTHER NORTH THRU THE GREAT
LAKES INSTEAD OF ACROSS THE OHIO RIVER. A SIGNIFICANT SFC TROF
BECOMES ENTRENCHED OVER THE PLAINS STATES BUT HANGS THERE AS AN
OMEGA BLOCK BECOMES ESTABLISHED OVER THE EASTERN CONUS. TOWARDS THE
END OF THIS FCST THE 50H TROF OVER THE CENTRAL PLAINS BECOMES A CUT
OFF LOW AND STAGNATES ALONG WITH THE SFC PCPN ALONG THE MISS RIVER
VALLEY. LOOK FOR THE MIDDLE OF THE WEEK TO BE DRY AND WARM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 132 AM EDT THU MAR 15 2012

ISOLATED SHRA ASSOCIATED WITH ONGOING SCATTERED CONVECTION ACROSS THE
TN AND OH VALLEYS EXPECTED TO REMAIN HIGH BASED AND RELATIVELY BENIGN
THRU THE FIRST 6 HRS OF THE PERIOD. AFTER 12Z...CONVECTION IS
EXPECTED TO BECOME MORE VIGOROUS THOUGH STILL SCATTERED IN NATURE AND
WILL HAVE TO CONTINUE WITH VCTS AND CB GROUPS THROUGH THE DAY.
GENERALLY VFR CONDITIONS SHOULD PREVAIL THROUGH THE PERIOD THOUGH
CIGS WILL LIKELY BE LOWERING THROUGH THE DAY INTO THE LOW END OF VFR.
IN AND AROUND AND TSTMS THAT DEVELOP...CIGS AND VSBYS WILL LIKELY
DROP TO IFR OR WORSE WITH VARIABLE AND GUSTY WINDS. OTHERWISE...WINDS
LOOK TO REMAIN SWLY THROUGH THE PERIOD...INCREASING AFTER SUNRISE TO
BETWEEN 5 AND 10 KTS OUTSIDE OF ANY TSTMS AND CONTINUING THROUGH THE
DAY WITH SOME SLACKENING EXPECTED AFTER SUNSET.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MB
SHORT TERM...MB
LONG TERM....DUSTY
AVIATION...MB

In the hours before

Special weather statement, Mar 15, 2:12 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
312 AM EDT THU MAR 15 2012

KYZ044-052-150745-
ROWAN-FLEMING-
312 AM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345
AM EDT THURSDAY MORNING...

   NORTHERN ROWAN AND
   SOUTHEASTERN FLEMING.

AT 312 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HILDA...OR 6
MILES NORTHWEST OF MOREHEAD...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HAYS CROSSING
AROUND 320 AM EDT...CRANSTON AROUND 325 AM EDT...TRIPLETT AROUND 330
AM EDT...GATES AROUND 340 AM EDT...HALDEMAN AROUND 345 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DUSTY
Special weather statement, Mar 15, 2:31 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
331 AM EDT THU MAR 15 2012

KYZ050-051-150800-
MONTGOMERY-BATH-
331 AM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400
AM EDT THURSDAY MORNING...

   NORTHERN MONTGOMERY AND
   BATH.

AT 331 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STOOPS...OR 6
MILES NORTHEAST OF MOUNT STERLING...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PEELED OAK
AROUND 340 AM EDT...OWINGSVILLE AROUND 345 AM EDT...BOURBON FURNACE
AROUND 350 AM EDT...MARSHALL AROUND 355 AM EDT...POLKSVILLE AROUND
400 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DUSTY
Special weather statement, Mar 15, 2:54 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
354 AM EDT THU MAR 15 2012

KYZ044-051-052-150830-
ROWAN-BATH-FLEMING-
354 AM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 430
AM EDT THURSDAY MORNING...

   SOUTHWESTERN ROWAN...
   CENTRAL BATH AND
   EXTREME SOUTH CENTRAL FLEMING.

AT 354 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OWINGSVILLE...
MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MARSHALL AROUND
400 AM EDT...POLKSVILLE AROUND 405 AM EDT...MOORE'S FERRY AROUND 410
AM EDT...YOUNG SPRINGS AROUND 415 AM EDT...MIDLAND AROUND 420 AM
EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DUSTY
Special weather statement, Mar 15, 3:28 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
428 AM EDT THU MAR 15 2012

KYZ080-085-086-150915-
WHITLEY-LAUREL-KNOX-
428 AM EDT THU MAR 15 2012

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 515 AM EDT THURSDAY MORNING...

   WESTERN KNOX...
   NORTHERN WHITLEY AND
   SOUTHERN LAUREL.

AT 428 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM HIGHTOP TO REDBIRD...OR ALONG A LINE EXTENDING
FROM 10 MILES SOUTHWEST OF LONDON TO WILLIAMSBURG...MOVING EAST AT 20
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALDEN AROUND
435 AM EDT...WOFFORD AROUND 440 AM EDT...YADEN AROUND 445 AM EDT...
LONDON-CORBIN AIRPORT AROUND 450 AM EDT...FARISTON AROUND 455 AM
EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DUSTY
Local storm report, Mar 15, 3:59 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
459 AM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 AM     HAIL             CORBIN                  36.94N 84.11W
03/15/2012  E0.25 INCH       WHITLEY            KY   911 CALL CENTER

            DISPATCHER RELAYED REPORT FROM CRUISER OF BRIEF HEAVY
            DOWNPOUR WITH MAINLY PEA SIZED HAIL NEAR THE S.CORBIN
            EXIT/MM25.

&&

MB
Local storm report, Mar 15, 4:02 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
502 AM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     HAIL             CORBIN                  36.94N 84.11W
03/15/2012  M0.50 INCH       WHITLEY            KY   TRAINED SPOTTER

            SPOTTER LOCATED IN E.CORBIN IN KNOX COUNTY REPORTED
            MOSTLY PEA SIZED HAIL. LARGEST WAS ABOUT DIME SIZED.

&&

MB

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 09:05 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 flash flood, 2 thunderstorm wind, 2 flood, 2 debris flow, 1 heavy rain. Local standard time, as filed.

Hail, Knox

When
March 15, 4:05 AM EST
Where
Knox County, Gray
Measured
1 in hail
Reported by
Public
Coordinates
36.950, -84.000

Hail, Knox

When
March 15, 5:08 AM EST
Where
Knox County, Girdler
Measured
1 in hail
Reported by
Public
Coordinates
36.930, -83.830

Hail, Knott

When
March 15, 1:11 PM EST
Where
Knott County, Topmost
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -82.800

Hail, Breathitt

When
March 15, 1:15 PM EST
Where
Breathitt County, 0.55 mi E of Jetts Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.500, -83.540

Hail, Knott

When
March 15, 1:42 PM EST
Where
Knott County, Pippa Passes
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.330, -82.880

Hail, Breathitt

When
March 15, 1:45 PM EST
Where
Breathitt County, 1 mi E of Guerrant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.500, -83.482

Hail, Perry

When
March 15, 2:25 PM EST
Where
Perry County, Lamont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.350, -83.320

Hail, Leslie

When
March 15, 3:04 PM EST
Where
Leslie County, Kaliopi
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.230, -83.400

The hail ranged from dime to half dollar size.

Hail, Leslie

When
March 15, 3:07 PM EST
Where
Leslie County, Kaliopi
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.230, -83.400

Quarter size hail fell on Hell For Certain Rd in Kaliopi.

Hail, Leslie

When
March 15, 3:12 PM EST
Where
Leslie County, Dryhill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.220, -83.370

Hail, Leslie

When
March 15, 3:15 PM EST
Where
Leslie County, 3 mi E of Smilax
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.130, -83.225

Golf ball size hail severely damaged a pick up truck near Smilax.

Hail, Leslie

When
March 15, 3:30 PM EST
Where
Leslie County, Smilax
Measured
1.75 in hail
Reported by
Public
Coordinates
37.130, -83.280

Golf ball size hail fell on Granny Fork of Hwy 699 in Smilax.

Hail, Leslie

When
March 15, 3:53 PM EST
Where
Leslie County, 4 mi SE of Warbranch
Measured
1 in hail
Reported by
Public
Coordinates
36.909, -83.399

Hail, Jackson

When
March 15, 4:05 PM EST
Where
Jackson County, Hisel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.550, -84.080

Flash Flood, Leslie

When
March 15, 4:50 PM EST to 6:00 PM EST
Where
Leslie County, 1.54 mi SE of Helton to 0.93 mi NNW of Helton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.933, -83.362

Flashing flooding was reported along Highways 1780 and 2058 with some structures being damaged by the flood water. Mudslides were also reported on highway 2058 and 421 from mile marker 0 near the Harlan County line north to about mile marker 10.

Hail, Montgomery

When
March 15, 5:46 PM EST
Where
Montgomery County, 5 mi NNW of Mt Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.117, -83.985

Thunderstorm Wind, Wayne

When
March 15, 6:18 PM EST
Where
Wayne County, 1.11 mi W of Kidder
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.921, -84.650

A tree was blown on Hwy 790 in Kidder.

Flash Flood, Estill

When
March 15, 6:35 PM EST to 8:15 PM EST
Where
Estill County, 1.72 mi NNW of Locust Branch to 0.5 mi NW of Locust Branch
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.601, -84.087

Red Lick Road, Sang Branch Road, and Kissey Branch Road were closed due to flash flooding.

Thunderstorm Wind, Jackson

When
March 15, 6:56 PM EST
Where
Jackson County, 1 mi NE of Privett
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.410, -83.907

A few trees were blown down 1 mile northeast of Privett.

Heavy Rain, Knox

When
March 15, 7:51 PM EST
Where
Knox County, Barbourville
Injuries
6 direct, 0 indirect
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.870, -83.880

The roof of the Tru-Seal factory in Barbourville due to the weight of rain water that had accumulated on the roof. Six injuries were reported.

Flood, Lee

When
March 15, 8:00 PM EST to 9:15 PM EST
Where
Lee County, 1.96 mi NNE of Old Lndg to 1.88 mi NNE of Old Lndg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.655, -83.804

Six to twelve inches of water were covering one lane of KY Hwy 52 a mile east of the Estill county line.

Flood, Powell

When
March 15, 8:00 PM EST to 10:00 PM EST
Where
Powell County, 0.55 mi E of Rosslyn to 1.63 mi NNE of Stanton Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.850, -83.810

Nuisance flooding reported on Cat Creek Road, Furnace Road and Railroad Streets in and around Stanton.

Debris Flow, Leslie

When
March 15, 8:29 PM EST
Where
Leslie forecast zone
Reported by
Law Enforcement
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Several mudslides were reported along Hwy 2058 two miles southeast of Warbranch.

Debris Flow, Leslie

When
March 15, 8:29 PM EST
Where
Leslie forecast zone
Reported by
Law Enforcement
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Mudslides forced lane closures along several sections of Hwy 421 from mile marker 0 near the Harlan county line north to about mile marker 10.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365510, 365511, 365512, 370511, 365513, 365514, 365515, 365516, 365517, 365518, 365519, 365520, 365521, 365522, 365523, 365525, 365526, 365531, 365529, 365534, 365537, 370521, 365535, 365536.